Hail, Kiowa
- When
- May 21, 3:28 PM MST to 3:33 PM MST
- Where
- Kiowa County, 4.03 mi WNW of Haswell
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.470, -103.230
Severe thunderstorms produced hail up to the size of quarters.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Severe thunderstorms produced hail up to the size of quarters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 21, 1:53 PM MST, 1 hour 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 253 PM MDT WED MAY 21 2008 .SHORT TERM... (TONIGHT AND THURSDAY) CURRENTLY...DRYLINE BEGINNING TO TIGHTEN UP OVER THE SOUTHEAST PLAINS...WITH SHARPEST MOISTURE GRADIENT LOCATED ROUGHLY ALONG A KTAD/KLHX/LIC LINE. STARTING TO SEE SOME TCU ALONG THE BOUNDARY...WITH WEAK ECHOES NORTHEAST OF KTAD AT 20Z. ALSO STARTING TO SEE A FEW TSRA OVER THE SOUTHERN SANGRES...AS SLIGHTLY MOISTER AIR MASS ADVECTS NORTH FROM NEW MEXICO. AREA EAST OF THE DRYLINE LOOKS BEST FOR TSRA THE NEXT FEW HOURS...WITH CAPES RUNNING OVER 1000 J/KG. 0-6 KM SHEARS RAPIDLY INCREASE THE NEXT FEW HOURS...CLIMBING ABOVE 40 KNOTS BY EARLY EVENING...THUS AN INCREASING THREAT OF SOME HIGH BASED SEVERE WIND PRODUCING STORMS...ESPECIALLY NEAR THE KS BORDER. SOME THREAT OF DRY TSRA AND GUSTY WINDS THROUGH EARLY EVENING OVER THE EASTERN MOUNTAINS AND I-25 CORRIDOR...THOUGH COVERAGE WILL BE VERY SPARSE. TONIGHT...KEPT SOME LOW POPS IN PLACE OVER MOST OF THE AREA IN THE EVENING...WITH SLIGHTLY HIGHER CHANCES FAR EASTERN PLAINS AND ALONG THE CONTINENTAL DIVIDE. WILL END CHANCES OVER ALL BUT THE FAR WEST BY 06Z. DRYLINE WILL SLOP WESTWARD OVERNIGHT...BUT MODELS ALL SUGGEST IT WILL REMAIN EAST OF I-25 THROUGH THE NIGHT...WITH SURFACE LOW OVER NORTHERN COLORADO AIDING IN MOISTURE RETURN NORTH OF THE PALMER DIVIDE. 03Z EXPIRATION OF RED FLAG WARNING LOOKS ON TRACK...AS WINDS WILL DIE AND HUMIDITY WILL LIMP BACK ABOVE 15 PERCENT. THURSDAY...LOOKS DRIER AND WINDIER MOST AREAS ALONG AND EAST OF THE MOUNTAINS...AS DRYLINE MIXES EAST INTO KANSAS. NAM TRIES TO HOLD ONTO SOME LOW LEVEL MOISTURE ALONG AND NORTH OF THE PALMER DIVIDE EARLY IN THE DAY...BUT EVEN HERE THE DRY AIR WINS OUT...WITH SURFACE LOW MIGRATING INTO NORTHEAST COLORADO...TAKING THE MOISTURE WITH IT. WILL CERTAINLY BE VERY WINDY OVER THE EASTERN HALF OF THE AREA DUE TO DEEP MIXING...THOUGH WITH SURFACE LOW MIGRATING THROUGH THE AREA EARLY IN THE DAY...SURFACE PRESSURE GRADIENT REMAINS RATHER FLAT...WHICH MIGHT LIMIT HIGH WIND POTENTIAL SOMEWHAT. KEPT WIND SPEEDS BELOW HIGH WIND WARNING THRESHOLD...THOUGH SOME GUSTS OVER 50 MPH CERTAINLY POSSIBLE. MAIN FIRE WEATHER CHALLENGE IS HOW FAR WEST TO HOIST THE RED FLAG WARNING...AS RATHER SUBSTANTIAL 700 MB COLD ADVECTION LOWERS MAX TEMPS AND RAISES RH...ESPECIALLY WEST OF I-25. WILL UPGRADE THE CURRENT FIRE WEATHER WATCH TO A WARNING FOR THE PLAINS AND ARKANSAS VALLEY...BUT WONT ADD ANY OF THE EASTERN MOUNTAINS TO THE HIGHLIGHT...AS MINIMUM RH SHOULD REMAIN AROUND 20 PERCENT OR GREATER. SAN LUIS VALLEY WILL BE WINDY AS WELL...BUT RH VALUES WILL REMAIN ABOVE 20 PERCENT AS MAX TEMPS COOL INTO THE LOWER 60S. KEPT TSRA CHANCES FROM THE SANGRES WESTWARD...WHERE STEEPENING LAPSE RATES WILL HELP OVERCOME RATHER DRY LOW LEVELS. .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) ...FIRE WEATHER AND SEVERE WEATHER CONCERNS THROUGH THE EXTENDED... LARGE UPPER LOW REMAINS STATIONED OVER THE WESTERN THIRD OF THE COUNTRY THROUGH THE EXTENDED FORECAST PERIOD. NAM AND GFS MODELS ARE VERY SIMILAR THROUGH SAT...THOUGH NAM DOES INDICATE MORE WIDESPREAD LIGHT PCPN WHICH IS QUESTIONABLE. THURSDAY NIGHT AND FRIDAY...THE UPPER JET IS FORECAST TO LAY RIGHT OVER THE CWA THE FRONT END OF THE EXTENDED...MAKING FOR A MILD NIGHT THU NIGHT WITH WINDY CONDITIONS FOR THE HIGHER TERRAIN. RH RECOVERY OVERNIGHT IS EXPECTED TO BE POOR. FOR FRI...HOT AND DRY CONTINUES WITH WINDY CONDITIONS ONCE AGAIN...AND CRITICAL FIRE WEATHER CONDITIONS MOST LIKELY WILL DEVELOP. DECIDED AGAINST ISSUING THE FIRE WEATHER WATCH RIGHT NOW SINCE THERE ARE ALREADY TWO HEADLINES IN EFFECT. ADDING ANOTHER WOULD MOST LIKELY BECOME CONFUSING...AND WILL BRIEF EVENING SHIFT ON THE SITUATION. ADD TO THE MIX THAT SFC WINDS ARE EXPECTED TO BECOME MORE SOUTHERLY...WHICH COULD ALLOW THE DRYLINE TO EASE BACK INTO THE E PLAINS OF CO. WILL MAINTAIN THE ONGOING ISOLATED POPS FOR THE FAR E...WITH BEST AVAILABLE CAPE RIDING ALONG A 50 MILE SWATH NEAR THE CO/KS BORDER. SATURDAY AND SUNDAY...CONTINUED HOT AND DRY CONDITIONS ARE EXPECTED TO CONTINUE...THOUGH MODELS INDICATE THAT THE UPPER LOW WILL ACTUALLY SLIDE WEST BACK TOWARDS THE WEST COAST. IF THIS OCCURS...THEN THE PRESSURE GRADIENT SHOULD RELAX AND THE UPPER JET WILL SLIDE OUT OF POSITION FOR THE CWA. THIS WILL LESSEN FIRE WEATHER CONCERNS...BUT MAY ALLOW THE DRYLINE TO SNEAK BACK ACROSS THE CO/KS BORDER INTO THE E PLAINS. WILL MAINTAIN HOT AND DRY FORECAST...WITH ISOLATED AFTN AND EVE POPS OVER THE FAR E AND HIGHER TERRAIN. THERE IS A HINT OF A WEAK COLD FRONT DROPPING SOUTH ACROSS THE PALMER DVD LATE SAT AFTN...BUT DID NOT LATCH ONTO THIS AT THIS TIME. MONDAY THROUGH WEDNESDAY...SUPRISINGLY ECMWF AND GFS ARE CLOSE AS WELL INTO NEXT WEEK...AND SOMEWHAT AGREE ON BRINGING A STRONGER COLD FRONT DOWN ACROSS THE E PLAINS LATE MON. FOR NOW THIS FEATURE DOES NOT HAVE TOO MUCH AFFECT ON FORECAST MAX TEMP OR POP GRIDS INTO NEXT WEEK. THEREFORE...ANOTHER HOT AND DRY DAY ON MONDAY AHEAD OF THE FRONT...THEN KNOCKING A FEW DEGREES OFF OF EXPECTED HIGH TEMPS TUE AND WED WITH A GREATER CHANCE OF MOISTURE ADVECTING INTO THE EASTERN PLAINS. OVERALL...NOT A LOT OF CHANGE TO THE ONGOING WEATHER PATTERN AND MUCH WILL BE DETERMINED ON WHETHER THE UPPER LOW DOES MIGRATE TO THE WEST. MOORE && .AVIATION... VERY ISOLATED TSRA OVER THE AREA COULD PRODUCE SOME 40 KNOT WIND GUSTS AT ALL THREE TERMINALS LATE THIS AFTERNOON AND INTO THE EVENING...WITH THE THREAT ENDING QUICKLY AFTER SUNSET. SOME STRATUS MAY FORM FROM THE PALMER DIVIDE NORTHWARD EARLY THURSDAY MORNING...BUT PREVAILING SOUTH WINDS WILL KEEP IT OUT OF THE KCOS AREA. VFR CONDITIONS CONTINUE THURSDAY...WITH STRONG SOUTH WINDS GUSTING IN THE 30-40 KNOT RANGE DURING THE AFTERNOON AT KCOS AND KPUB. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ221-222- 224>233. RED FLAG WARNING FROM 11 AM TO 9 PM MDT THURSDAY FOR COZ222- 227>237. && 10/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 626 AM MDT WED MAY 21 2008 COZ058>089-093>099-221300- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 626 AM MDT WED MAY 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING...BUT SOME OF THE STRONGER STORMS COULD PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER. THERE IS THE POTENTIAL FOR ONE OR TWO STORMS TO BECOME SEVERE OVER THE FAR SOUTHEAST PLAINS THIS AFTERNOON AND EARLY THIS EVENING...PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO NEAR 60 MPH. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TODAY OVER THE SAN LUIS VALLEY...THE SANGRE DE CRISTO AND WET MOUNTAINS AND PIKES PEAK...TELLER...EL PASO...FREMONT...PUEBLO...HUERFANO...LAS ANIMAS...CROWLEY...AND OTERO COUNTIES. THESE AREA WILL SEE WINDS AT 20 TO 30 MPH WITH HIGHER GUSTS...RELATIVE HUMIDITIES BELOW 15 PERCENT...HIGH HAINES INDICES...AND POSSIBLY SOME DRY THUNDERSTORMS. EXTREME RATES OF FIRE SPREAD WILL BE POSSIBLE WITH ANY FIRE STARTS TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY GUSTY SOUTH TO SOUTHWEST WINDS WILL SPREAD ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO AGAIN ON THURSDAY. WIND SPEEDS OF 30 TO 40 MPH WITH GUSTS UP TO 50 MPH WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS. COMBINED WITH LOW RELATIVE HUMIDITIES AND DRY FUELS...CRITICAL CONDITIONS FOR EXTREME FIRE BEHAVIOR WILL BE POSSIBLE ACROSS ALL OF SOUTHEAST COLORADO ON THURSDAY. VERY WINDY CONDITIONS ALONG WITH LOW HUMIDITIES ARE EXPECTED AGAIN ON FRIDAY AND POSSIBLY INTO SATURDAY ACROSS THE SOUTHEAST PLAINS WHICH MAY CONTINUE THE THREAT FOR EXTREME FIRE BEHAVIOR EACH AFTERNOON AND EVENING. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY ACROSS THE MOUNTAINS...WITH SHOWERS CONTINUING OVERNIGHT ACROSS PORTIONS OF THE SOUTHWEST AND CENTRAL MOUNTAINS. SOME LIGHT SNOWFALL WILL BE ABOVE 11000 FEET DURING THE OVERNIGHT HOURS WHERE A COUPLE INCHES OF ACCUMULATION WILL BE POSSIBLE BOTH THURSDAY NIGHT AND FRIDAY NIGHT. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF THE SOUTHEAST PLAINS...FRIDAY THROUGH TUESDAY. A DRY LINE IS EXPECTED TO SET UP ACROSS THE PLAINS...WHICH WILL WAVER IN AND OUT OF EASTERN COLORADO FRIDAY NIGHT THROUGH TUESDAY. A FEW STORMS COULD BECOME SEVERE ALONG AND EAST OF THE DRY LINE NEAR THE COLORADO/KANSAS BORDER. THE GREATEST POTENTIAL FOR SEVERE WEATHER ACROSS THE SOUTHEAST PLAINS MAY OCCUR ON MONDAY. COOLER TEMPERATURES FOR THURSDAY THROUGH SATURDAY WILL HELP TO DECREASE THE SNOW MELT OVER THE SOUTHWEST AND CENTRAL MOUNTAINS. THIS WILL CAUSE WATER LEVELS IN THE AREA STREAMS AND RIVERS TO LEVEL OFF SOME. HOWEVER WARMER TEMPERATURES WILL RETURN FOR SUNDAY THROUGH THE EARLY PART OF NEXT WEEK...WHICH WILL CAUSE STREAM FLOWS TO INCREASE ONCE MORE. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS MEETING REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE AFTER 2 PM.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
241 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0239 PM NON-TSTM WND GST 3 NE FLORISSANT 38.99N 105.26W
05/21/2008 M53 MPH TELLER CO TRAINED SPOTTER
&&
JKHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
258 PM MDT WED MAY 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0251 PM NON-TSTM WND GST 3 NE FLORISSANT 38.99N 105.26W
05/21/2008 M62 MPH TELLER CO TRAINED SPOTTER
&&
JKHThe Pueblo radar (KPUX), 83 km away, was scanning. The volume nearest the first event began at 22:28 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102274, 102275, 102276.